Massachusetts, 2013

Hail and Damaging Wind in Massachusetts, May 21, 2013

May 21, 2013 · NWS BOX · 10 events in 5 counties and zones

A backdoor cold front pushing south through New England produced isolated severe thunderstorms in western and central Massachusetts during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A backdoor cold front pushing south through New England produced isolated severe thunderstorms in western and central Massachusetts during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 21, 2:16 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 21, 2:16 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
316 PM EDT TUE MAY 21 2013

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL STALL ACROSS SNE TONIGHT BEFORE LIFTING
TO THE NORTH WEDNESDAY. WARM AND HUMID CONDITIONS CONTINUE INTO
THURSDAY AND FRIDAY WITH SCATTERED SHOWERS AND STRONG
THUNDERSTORMS POSSIBLE. A COOLER AND LESS HUMID AIR MASS IS
EXPECTED FOR THE COMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
BACKDOOR FRONT MOVING SW FROM E MA. LOTS OF CU HAVE DEVELOPED
AHEAD OF THE BOUNDARY WITH WIDELY SCT CONVECTION ACROSS SNE WITH
STRONG TO SEVERE STORMS MOVING EWD FROM E NYS. ENVIRONMENT IS
RATHER UNSTABLE WITH MLCAPES 2000+ J/KG ACROSS LOWER CT VALLEY
WITH DECREASING CAPES FURTHER E. EXPECT STORMS TO CONTINUE TO
DEVELOP ACROSS THE INTERIOR...MAINLY CENTRAL AND W ZONES AHEAD OF
THE BOUNDARY AS ENVIRONMENT IS FAVORABLE FOR STORMS. AS BACKDOOR
FRONT CONTINUES PUSHING WEST...FOCUS FOR CONVECTIVE ACTIVITY WILL
SHIFT TO THE CT VALLEY LATE AFTERNOON AND TOWARD EVENING. 0-6KM
SHEAR IN THE UNSTABLE AIR IS 25-30 KT WHICH IS MORE THAN ENOUGH
FOR STORM ORGANIZATION GIVEN MAGNITUDE OF CAPE. EXPECT A FEW
STRONG TO POSSIBLY SEVERE STORMS INTO THIS EVENING.

TONIGHT...CONVECTION SHOULD WEAKEN THIS EVENING...BUT WITH
UNSTABLE AIR ALOFT PERSISTING AND BACKDOOR FRONT IN THE AREA CANT
RULE OUT A FEW SHOWERS OR A THUNDERSTORM DURING THE NIGHT
ALTHOUGH MOST OF THE OVERNIGHT PERIOD SHOULD BE DRY. THE BACKDOOR
FRONT MAY MAKE IT TO THE CT VALLEY LATER TONIGHT BEFORE STALLING.
EXPECT WIDESPREAD LOW CLOUDS AND FOG TO REDEVELOP AGAIN
TONIGHT...ESPECIALLY IN THE COASTAL PLAIN AND A DENSE FOG
ADVISORY MAY BE NEEDED AGAIN. MIN TEMPS WILL BE MOSTLY IN THE 50S
WITH LOWER 60S IN THE LOWER CT VALLEY.

&&

.SHORT TERM /WEDNESDAY/...
BACKDOOR FRONT WILL MOVE/JUMP TO THE NORTH ON WED AS LOW LEVEL SW
FLOW MIXES DOWN TO THE SURFACE. LOW CLOUDS AND FOG WILL ERODE AS
SW FLOW BECOMES ESTABLISHED...BUT THE LOW CLOUDS/FOG MAY LINGER
MOST OF THE DAY OVER THE ISLANDS AND ESPECIALLY ACK. 850 MB TEMPS
15-16C SO IT WILL BE ANOTHER WARM AND HUMID DAY WITH TEMPS WELL
INTO THE 80S AWAY FROM THE S COAST AND POSSIBLY A FEW LOCATIONS
NEARING 90 IN THE INTERIOR VALLEYS.

CONVECTION WILL BE A CONCERN ONCE AGAIN WED AFTERNOON AS
ATMOSPHERE DESTABILIZES. HIGHEST MLCAPES 1000-2000 J/KG WILL BE
FOCUSED MOSTLY WEST OF I95 AS SW FLOW WILL ACT TO STABILIZE THE
COASTAL PLAIN. DEEP LAYER SHEAR IS A BIT WEAKER WED AND MID LEVEL
LAPSE RATES ARE MARGINAL...BUT MAGNITUDE OF INSTABILITY SUGGESTS
SCT STORMS WILL DEVELOP AND CANT RULE OUT A FEW STRONG TO SEVERE
STORMS IN THE INTERIOR.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

* SCATTERED SHOWERS AND THUNDERSTORMS THURS INTO FRIDAY
* COOLER AND LESS HUMID FOR THE WEEKEND

CONFIDENCE LEVEL/MODEL GUIDANCE...MODERATE CONFIDENCE IN THE
OVERALL FORECAST...YET LOW CONFIDENCE ON MODEL PERFORMANCE. THE
00Z GFS/NAM SIGNIFICANTLY SLOWED DOWN THE DIGGING TROUGH FOR THE
NORTHEAST. THE REST OF THE MODEL GUIDANCE FOLLOWED SUIT BUT NOT AS
DRASTICALLY. LEANED FORECAST TOWARDS EC/UKMET WHICH WHERE IN
BETWEEN THE 12Z AND 00Z GUIDANCE AS WELL AS PREV FORECAST. OVERALL
HAVE HIGH CONFIDENCE THAT PRECIP WILL OCCUR THURS AND MODERATE
CONFIDENCE FOR FRIDAY. HIGH CONFIDENCE IN A COOL DOWN FOR THE WEEK
WITH MOD CONFIDENCE FOR SEASONAL TEMPS AND DRY FORECAST FOR
BEGINNING OF THE WORK WEEK.

DETAILS...

THURSDAY INTO FRIDAY...

APPROACHING UPPER LEVEL TROUGH WILL BRING A ROUND OF PRECIP AND
THUNDER TO THE REGION. STILL SOME TIMING ISSUES AS MODELS STILL
DIFFER ON EXACT LOCATION AND MESOSCALE PARAMETERS.
REGARDLESS...SOUTHERN NEW ENGLAND WILL BE LOCATED IN THE WARM SECTOR
OF THE SYSTEM ALLOWING HIGHER DEWPOINTS AND THEREFORE MUGGY
CONDITIONS. TEMPS WILL WARM INTO THE 80S. BELIEVE DIURNAL PRECIP
WILL BE THE MAIN TREAT FOR THIS DAY...WITH STRONG STORMS POSSIBLE.
MAIN THREAT OF THESE STORMS WILL BE HAIL...STRONG WINDS AND HEAVY
DOWNPOURS. A COLD FRONT WILL BEGIN TO APPROACH THE REGION THURSDAY
NIGHT AND MOVE THROUGH THE AREA ON FRIDAY. THIS WILL CHANGE THE
CONVECTIVE MODE TO MORE OF A POSSIBLE SQUALL LINE ON FRIDAY.
CONVECTIVE PARAMETERS APPEAR TO BE MORE IN LINE DUE TO THE SLOW DOWN
OF THE OVERALL SYSTEM. ONLY THING TRULY LACKING IS THE AMOUNT OF
INSTABILITY AS CLOUD DEBRIS WILL BE AROUND FROM THE PREV NIGHTS
SHOWERS/THUNDER. IF STORMS DO DEVELOP THEN BELIEVE THE MAIN THREAT
WILL BE STRONG WINDS AND HEAVY DOWNPOURS AS PWATS REACH CLOSE TO 1.5
IN.

THIS WEEKEND...

UPPER LEVEL TROUGH WILL PUSH THROUGH OVER THE WEEK...CAA WILL
BRING A THERMAL TROUGH INTO THE REGION. THIS WILL DROP TEMPS WELL
BELOW SEASONAL AVG. AM NOT ANTICIPATED ANY FROST/FREEZE HEADLINES
AT THIS TIME BUT MAY NEED TO MONITOR IN THE FUTURE AS THE ENTIRE
AREA IS NOW IN THE GROWING SEASON. EXPECT MAINLY DRY WEATHER FOR
THE WEEKEND AND TEMPS IN THE MID TO UPPER 60S.

MONDAY AND BEYOND...SURFACE HIGH PRESSURE WILL BE IN CONTROL FOR
THE FIRST HALF OF NEXT WEEK. THIS WILL HELP TEMPS REACH SEASONAL
CONDITIONS. APPEARS THAT THERE IS LIMITED MOISTURE...HOWEVER
CANNOT RULE OUT A SPOT SHOWER OR TWO...ESP IF SEA BREEZE DEVELOPS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE IN TIMING AND AREAL COVERAGE OF
STRATUS AND FOG THROUGH WEDNESDAY MORNING.

CONDITIONS HAVE IMPROVED TO VFR ACROSS MUCH OF THE REGION...WITH
IFR PERSISTING AT ACK AND STRATUS/PATCHY FOG ACROSS NE MA TO BOS
HARBOR. EXPECT THE IFR CONDITIONS TO GRADUALLY EXPAND SW ACROSS
THE REGION LATE AFTERNOON AND EVENING WHILE THE FOG BANK NEAR THE
ISLANDS GRADUALLY LIFTS NORTH. SCT CONVECTION EXPECTED TO DEVELOP
WITH BRIEF MVFR/IFR CONDITIONS IN SHOWERS/TSTMS. WIDESPREAD
IFR/LIFR LIKELY TONIGHT...GRADUALLY IMPROVING TO VFR 14-16Z AS SW
WINDS DEVELOP...BUT IFR MAY PERSIST MOST OF THE DAY AT ACK.

KBOS TERMINAL...HIGH CONFIDENCE IN LOWERING TREND...LOWER
CONFIDENCE IN TIMING. IFR/LIFR CIGS/VSBYS WILL
REDEVELOP...POSSIBLY AS SOON AS LATE AFTERNOON.

KBDL TERMINAL...HIGH CONFIDENCE THAT CONDITIONS LOWER TO IFR
TONIGHT. EXACT TIMING UNCERTAIN.

OUTLOOK...THURSDAY THROUGH SATURDAY...

THURSDAY INTO FRIDAY...LOW TO MODERATE CONFIDENCE.
MODERATE CONFIDENCE ON SEA BREEZE DEVELOPMENTS. VERY UNSETTLED
PATTERN WITH VARIABILITY BETWEEN VFR CONDITIONS AND MVFR/IFR
CONDITIONS IN SHRA/TSRA/FOG. IMPROVING CONDITIONS LATE FRIDAY
NIGHT INTO SATURDAY MORNING.

SATURDAY...HIGH CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE THROUGH WEDNESDAY.

WINDS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
THROUGH WED. INCREASING SW FLOW WILL RESULT IN SEAS BUILDING OVER
THE S COASTAL WATERS. LEANED MORE HEAVILY ON THE SWAN GUIDANCE FOR
SEAS FORECAST AS THE WNAWAVE GUIDANCE APPEARS TO BE TOO HIGH. SEAS
COULD BUILD TO 5 FT OVER THE S COASTAL WATERS ON WED AND A SMALL
CRAFT ADVISORY MAY EVENTUALLY BE NEEDED. AREAS OF DENSE FOG WILL
AFFECT THE COASTAL WATERS TONIGHT INTO WED MORNING.

OUTLOOK...THURSDAY THROUGH SATURDAY...

THURSDAY INTO FRIDAY...HIGH CONFIDENCE. APPROACHING STORM SYSTEM
WILL INCREASE SEAS ABOVE 5FT DURING THIS TIME PERIOD...SCA WILL BE
NEEDED. EXPECT LOW VSBYS IN HEAVY SHOWERS AND SOME THUNDER AS WELL.
BELIEVE FRIDAY IS THE BETTER DAY FOR TSTORMS ACROSS THE WATERS AS
COLD FRONT WILL PUSH THROUGH NEW ENGLAND ON FRIDAY.

THIS WEEKEND...MODERATE CONFIDENCE. SEAS WILL REMAIN ABOVE SCA
FOR MOST OF THE WEEKEND ESP FOR THE OUTER WATERS. GUSTY NW BEHIND
THE FRONT WILL BRING GUSTS CLOSE TO GALE FORCE SAT INTO SAT NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...DUNTEN
AVIATION...KJC/DUNTEN
MARINE...KJC/DUNTEN
Hazardous weather outlook, May 21, 11:40 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1240 PM EDT TUE MAY 21 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221645-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1240 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP
THIS AFTERNOON ACROSS NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND
AND MOST OF MASSACHUSETTS...ESPECIALLY NEAR THE MASS PIKE. THESE
STORMS COULD CONTAIN LARGE HAIL OR DAMAGING WINDS AS WELL AS HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECT TO DEVELOP THURSDAY
AND INTO FRIDAY. A FEW OF THESE THUNDERSTORMS MAY BE STRONG TO
POSSIBLY SEVERE. MAIN THREATS WILL BE GUSTY WINDS AND HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-221645-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1240 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF NORTH TO NORTHWEST GALES SATURDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 21, 11:37 AM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1237 PM EDT TUE MAY 21 2013

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-212000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK
1237 PM EDT TUE MAY 21 2013

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON ACROSS MUCH OF SOUTHERN NEW ENGLAND...

A COLD FRONT MOVING SOUTH FROM CENTRAL NEW ENGLAND WILL PROVIDE
THE FOCUS FOR SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON.

SOME OF THE STORMS MAY PRODUCE STRONG DAMAGING WIND GUSTS AND
HAIL...IN ADDITION TO LIGHTNING AND HEAVY RAINFALL.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 PM AND
4 PM ACROSS MOST OF MASSACHUSETTS...NORTHERN CONNECTICUT AND
NORTHERN RHODE ISLAND...ESPECIALLY NEAR THE MASS PIKE.

IF YOU HAVE OUTDOOR PLANS...HAVE A SAFE PLACE TO GO TO IF
THUNDERSTORMS APPROACH...SUCH AS A VEHICLE OR INSIDE A HOME OR
BUILDING. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR
UPDATED INFORMATION.

JWD
Special weather statement, May 21, 2:05 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
305 PM EDT TUE MAY 21 2013

CTZ003-004-MAZ011-012-211945-
WINDHAM CT-TOLLAND CT-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
305 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRIMFIELD...OR 16 MILES EAST OF
SPRINGFIELD. ANOTHER DEVELOPING STRONG STORM WAS LOCATED NEAR
STAFFORD SPRINGS.

BOTH STORMS WERE MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTHBRIDGE...WEBSTER...STAFFORD...STURBRIDGE...HOLLAND...
BRIMFIELD...WALES...TOLLAND...UNION...POMFRET...EASTFORD...WOODSTOCK
AND DUDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4217 7224 4216 7220 4215 7220 4216 7217
      4206 7183 4187 7198 4197 7234
TIME...MOT...LOC 1900Z 295DEG 13KT 4213 7222

JWD
Special weather statement, May 21, 2:13 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
313 PM EDT TUE MAY 21 2013

MAZ004-005-212000-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-
313 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORM...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVARD...OR 8 MILES EAST OF LEOMINSTER...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOLTON...MAYNARD...STOW...WAYLAND...SUDBURY...HARVARD...CONCORD AND
ACTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4252 7165 4246 7130 4230 7139 4248 7169
      4253 7166
TIME...MOT...LOC 1909Z 290DEG 18KT 4248 7162

JWD
Special weather statement, May 21, 3:07 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
407 PM EDT TUE MAY 21 2013

MAZ009-212045-
WESTERN HAMPDEN MA-
407 PM EDT TUE MAY 21 2013

...HEADS UP FOR POSSIBLE SEVERE THUNDERSTORMS...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOUSATONIC...OR 6 MILES NORTHWEST OF
GREAT BARRINGTON...MOVING SOUTHEAST AT 20 MPH.

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IF THIS STORM HOLDS
TOGETHER AS IT CROSSES BERKSHIRE COUNTY.

IT MAY REACH BLANDFORD...RUSSELL...TOLLAND AND GRANVILLE AROUND
5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE OUTDOORS SHOULD BE ALERT FOR THREATENING WEATHER...AND GET
INDOORS OR IN A VEHICLE WHEN THUNDERSTORMS APPROACH. STAY TUNED FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4215 7303 4225 7301 4219 7280 4216 7281
      4212 7285 4209 7283 4204 7284 4204 7301
      4205 7305 4206 7305 4209 7307 4212 7306
      4215 7307
TIME...MOT...LOC 2000Z 294DEG 18KT 4225 7345

JWD
Special weather statement, May 21, 3:17 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
417 PM EDT TUE MAY 21 2013

CTZ004-RIZ001-212100-
WINDHAM CT-NORTHWEST PROVIDENCE RI-
417 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EASTFORD...OR 8 MILES WEST OF PUTNAM...
MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

AMATEUR RADIO OPERATORS RECENTLY REPORTED SMALL HAIL WITH THIS STORM
IN WOODSTOCK.

THE STORM WILL REACH THE RHODE ISLAND BORDER AROUND 515 PM.

LOCATIONS IMPACTED INCLUDE...
PUTNAM...ASHFORD...FOSTER...BURRILLVILLE...KILLINGLY...DANIELSON...
THOMPSON...POMFRET...EASTFORD AND WOODSTOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4188 7216 4196 7213 4196 7210 4199 7210
      4196 7169 4175 7177
TIME...MOT...LOC 2013Z 294DEG 17KT 4191 7207

JWD

The radar

The Boston radar (KBOX), 7 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Bristol

When
May 21, 3:26 PM EST
Where
Bristol County, 0.51 mi E of Taunton
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.900, -71.090

Lightning struck a house on Jeanine Circle, causing damage to the electric service.

Lightning, Hampshire

When
May 21, 4:00 PM EST
Where
Hampshire County, Granby
Injuries
3 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
42.250, -72.520

Three students at the MacDuffie School in Granby were struck by lightning while sitting outside at a picnic table. Two students were knocked unconscious and were hospitalized. The third student was further away when the lightning struck and was not directly hit, suffering less serious effects. The students were 16, 17, and 20 years of age. All of the students reovered from their injuries.

Hail, Worcester

When
May 21, 4:40 PM EST
Where
Worcester County, 0.69 mi N of Southbridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -72.030

Hail, Worcester

When
May 21, 4:47 PM EST
Where
Worcester County, 0.69 mi N of Southbridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.080, -72.030

Hail, Worcester

When
May 21, 4:50 PM EST
Where
Worcester County, Dudley
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.050, -71.930

Hail, Worcester

When
May 21, 5:36 PM EST
Where
Worcester County, 0.69 mi N of Southbridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -72.030

Hail, Norfolk

When
May 21, 5:47 PM EST
Where
Norfolk County, 1.47 mi SSW of Wellesley
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.300, -71.290

Hail, Essex

When
May 21, 6:24 PM EST
Where
Essex County, 0.51 mi W of Lynn
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.470, -70.960

Hail, Hampshire

When
May 21, 9:09 PM EST
Where
Hampshire County, West Cummington
Measured
1 in hail
Reported by
Public
Coordinates
42.500, -72.970

Thunderstorm Wind, Hampshire

When
May 21, 9:09 PM EST
Where
Hampshire County, West Cummington
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
42.500, -72.970

A wind gust to 59 mph was reported in West Cummington.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455735, 455770, 455728, 455729, 455730, 455731, 455732, 455733, 455766, 455767.